Minnesota, 2011Lake-Effect Snow in Minnesota, January 16 to 17, 2011
January 16 to 17, 2011 · NWS DLH · 3 events in 3 counties and zones
A combination of synoptic forcing, up slope flow and lake effect caused heavy snow over the tip of the Minnesota Arrowhead. Amounts ranged from 6 to 17 inches, with highest amounts inland from Lake Superior.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of synoptic forcing, up slope flow and lake effect caused heavy snow over the tip of the Minnesota Arrowhead. Amounts ranged from 6 to 17 inches, with highest amounts inland from Lake Superior. The 17 was measured 11 miles northeast of Grand Marais. The heaviest snow(12) fell overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 16, 3:13 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jan 16, 3:13 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
313 PM CST SUN JAN 16 2011
.DISCUSSION...
CURRENT RADAR IMAGERY/SFC STATIONS/WEBCAMS REVEAL -SN OVER THE NW
HALF OF MN IN A REGION OF STRONG WAA AHEAD OF ADVANCING H85-SFC
TROUGH. THE FAST MOVING WAVE WILL BRING SUFFICIENT
FORCING/OMEGA AND RAPIDLY INCREASING PWATS /AROUND 0.4 INCHES/ TO
SUPPORT A PERIOD OF HEAVY SNOW OVERNIGHT. MODELS IN GOOD AGREEMENT
ON PLACEMENT AND OVERALL TIMING OF THE SN WITH ONLY MINOR
ADJUSTMENTS FROM PREV FCST....MAINLY TO DECREASE AMOUNTS OVER SRN
ZONES.
THE BULK OF THE SNOW WILL FALL NORTH OF US HIGHWAY 2...OVER THE
NRN HALF OF THE DLH CWA OVERNIGHT/EARLY MON MORNING. AROUND AN
INCH OR TWO IS EXPECTED ELSEWHERE. THE BEST ISENTROPIC LIFT AND
UPWARDS VERTICAL MOTION CENTER OVER BORDERLAND/IRON RANGE AREA BY
06Z TONIGHT AS SRLY LLJ STREAK CENTERS OVER MN. THE MAX LIFT THEN
PUSHES E OVER THE TIP OF MN ARROWHEAD/WRN LK SUPERIOR BY 12Z MON.
THE SRLY 20 KT BDRY LAYER WIND WILL ALLOW FOR ENHANCED SNOWFALL
AND LK EFFECT SNOW ALONG THE NORTH SHORE AND ELEVATED TERRAIN OF
COOK/LAKE COUNTIES OVERNIGHT INTO MON MORNING WHERE >8 INCHES IS
EXPECTED. ADDITIONAL LIGHT SNOW WILL LINGER OVER THE NORTHLAND
THROUGH MONDAY AFTERNOON. ISOLATED STORM TOTALS AROUND A FOOT ARE
NOT OUT OF THE QUESTION...WITH THE BEST POTENTIAL ALONG THE
GUNFLINT TRAIL. LIMITING FACTOR TO GREATER AMOUNTS ELSEWHERE WILL
BE THE SPEED OF THE SYSTEM. LATEST NAM/GFS/ECM SUGGEST SFC
TROUGH/COLD FRONT QUICKLY TRACKS E OVER THE MN ZONES THROUGH 18Z
MON...EXITING THE NORTHLAND BY 00Z ALLOWING FOR A DRIER AND COOLER
AIR MASS TO RETURN.
A SW 40 KT LLJ OVER THE REGION TONIGHT WILL ALLOW FOR H85 TEMPS TO
INCREASE BY 10 C THROUGH THE NIGHT ALLOWING FOR INCREASING TEMPS
OVERNIGHT. HAVE RUN DIURNAL TREND FROM NAM OVERNIGHT/MONDAY.
.EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY
CONFIDENCE IN THE EXTENDED IS LOWER THAN NORMAL GIVEN MODEL RUN TO
RUN INCONSISTENCY.
EARLY IN THE PERIOD...AN UPPER TROUGH AXIS WILL EXTEND SOUTH
FROM WESTERN HUDSON BAY THROUGH MINNESOTA...TO THE AZ/NM AREA. THIS
UPPER TROUGH WILL MOVE EAST OF THE AREA THURSDAY...AND OUR REGION
WILL REMAIN IN NORTHWEST FLOW ALOFT...THAN ANOTHER TROUGH WILL
SETTLE OVER THE AREA BY EARLY IN THE WEEKEND. THE MODELS HAVE BACKED
OFF ON THE VERY COLD AIR IN THE EXTENDED. YESTERDAY'S ECMWF HAD
850MB TEMPS DOWN TO -30C. HOWEVER...THERE WILL STILL BE SOME CHANCES
FOR VERY COLD LOWS...GIVEN IDEAL RADIATIONAL COOLING SETS UP.
WE HAVE MADE ONLY SOME MINOR CHANGES TO PRECIP/POPS IN THE EXTENDED.
LATER FORECASTS WILL FINE TUNE PRECIP CHANCES. A SHORTWAVE MOVING
THROUGH WEDNESDAY NIGHT/THURSDAY MAY REQUIRE MORE WIDESPREAD AND
HIGHER POPS...AND AGAIN WITH THE WAVE MOVING IN LATE IN THE WORK
WEEK/EARLY IN THE WEEKEND. THERE WILL BE CHANCES FOR LAKE EFFECT
SNOW AS WELL...ALONG BOTH SHORES OF LAKE SUPERIOR. THE NORTH SHORE
MAY GET INTO SOME LES ON OR JUST PRIOR TO FRIDAY.
.PREV DISCUSSION... /ISSUED 1152 AM CST SUN JAN 16 2011/
AVIATION...18Z
HIGH PRESSURE THAT WAS OVER THE NORTHLAND...WILL CONTINUE TO MOVE
EAST TODAY...ALLOWING SOUTHERLY SURFACE FLOW TO DEVELOP.
AS LOW LEVEL WINDS BECOME SOUTHERLY...LAKE INDUCED CLOUDS WILL
MOVE NORTH AND AFFECT THE NORTH SHORE AND ARROWHEAD REGION WITH
MVFR CEILINGS. SOME SNOW SHOWERS WILL ALSO BE
POSSIBLE...ESPECIALLY NORTH OF SILVER BAY. IFR VSBYS WILL BE
POSSIBLE IN THE STRONGER SNOW SHOWERS.
ANOTHER AREA OF LOW PRESSURE WILL AFFECT THE REGION...MAINLY
TONIGHT INTO MONDAY MORNING...BRINGING WITH IT LOWERING CEILINGS
AND SNOW. MOST AREAS WILL SEE SOME SNOW TONIGHT WITH VSBYS
DROPPING TO IFR. NORTHERN MINNESOTA WILL HAVE THE BEST CHANCE AT
SEEING IFR CONDITIONS IN SNOW.
AS THE LOW DEPARTS MONDAY...WINDS WILL SWITCH TO NORTHWEST AND THE
SNOW WILL DIMINISH.
&&
.POINT TEMPS/POPS...
DLH 5 20 -1 5 / 80 80 20 10
INL 1 13 -11 0 / 90 80 20 10
BRD 6 22 -4 5 / 80 70 10 10
HYR 8 26 5 12 / 80 90 20 20
ASX 7 27 9 14 / 80 80 60 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 4 PM CST
MONDAY FOR MNZ010-018-026.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 PM CST
MONDAY FOR MNZ011-019.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 4 PM CST MONDAY
FOR MNZ012-020-021.
WI...NONE.
LS...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM CST MONDAY
FOR LSZ140>142.
&&
SHORT TERM...GRANING
EXTENDED/AVIATION....MELDEHazardous weather outlook, Jan 16, 2:25 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CST SUN JAN 16 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
225 PM CST SUN JAN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL SPREAD WEST TO EAST ACROSS THE NORTHLAND THIS EVENING
AS THE NEXT SYSTEM MOVES IN. THE SNOW WILL START A BIT SOONER
ALONG THE NORTH SHORE DUE TO LAKE EFFECT SNOW SHOWERS. ACCUMULATIONS BY
MONDAY AFTERNOON WILL BE 8 INCHES OR MORE ALONG PORTIONS OF THE
NORTH SHORE AND ARROWHEAD...WITH 3 TO 5 INCHES ACROSS THE REST OF
FAR NORTHERN MINNESOTA...AND 1 TO 3 INCHES MOST OTHER AREAS. THE
HIGHER SNOW TOTALS ALONG THE NORTH SHORE SHOULD OCCUR NORTHEAST OF
SILVER BAY. MOST OF THE SNOW WILL FALL TONIGHT INTO EARLY MONDAY
MORNING.
ADVISORIES AND WARNINGS HAVE BEEN ISSUED FOR PARTS OF NORTHERN
MINNESOTA. SEE THE LATEST WINTER WEATHER MESSAGE AND FORECAST FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL LINGER INTO MONDAY...BUT DIMINISH FROM WEST TO EAST
THROUGH THE DAY. LAKE EFFECT SNOW WILL BE POSSIBLE ALONG PORTIONS
OF THE SOUTH SHORE MONDAY NIGHT THROUGH TUESDAY NIGHT. SIGNIFICANT
SNOWFALL WILL BE POSSIBLE...MAINLY IN THE SNOWBELT REGIONS OF
ASHLAND AND IRON COUNTIES.
COLD WIND CHILL VALUES OF 20 TO 30 BELOW ZERO WILL BE POSSIBLE ACROSS MUCH
OF NORTHEAST MINNESOTA MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
LSZ121-140>148-171130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
225 PM CST SUN JAN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY SOUTHERLY WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL
CRAFT LATE TONIGHT INTO MONDAY ALONG PORTIONS OF THE NORTH SHORE.
A SMALL CRAFT ADVISORY HAS BEEN ISSUED. SEE THE LATEST NEAR SHORE MARINE
FORECAST AND MARINE WEATHER MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY SOUTHERLY WINDS WILL CONTINUE MONDAY...BECOMING NORTHWEST
LATE IN THE DAY OR EARLY IN THE EVENING. A SMALL CRAFT ADVISORY IS
IN EFFECT THROUGH LATE AFTERNOON FOR PORTIONS OF THE NORTH SHORE.
SEE THE LATEST NEAR SHORE MARINE FORECAST AND MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.
MELDE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Lake-Effect Snow, Northern Cook / Northern Lake
- When
- January 16, 5:00 PM CST to January 17, 3:00 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Lake-Effect Snow, Southern Lake
- When
- January 16, 5:00 PM CST to January 17, 3:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Lake-Effect Snow, Southern Cook
- When
- January 16, 5:00 PM CST to January 17, 3:00 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in Oregon, January 16 to 21, 2011$18 million · 16 events
- Cold in Illinois, January 16, 20111 death · 1 event
- Flooding in Idaho, January 16 to 20, 2011$1.1 million · 5 events
- High Wind in Washington, January 16 to 17, 2011$50,000 · 83 kt wind · 2 events
- Flood in Washington, January 16 to 18, 2011$25,000 · 1 event
- Debris Flow in Washington, January 16, 20111 injured · $12,000 · 1 event
- High Wind in Wyoming, January 16 to 17, 201164 kt wind · 7 events
- Winter Storm and Winter Weather in Colorado, January 16 to 18, 20117 events
- High Wind in Montana, January 16, 201162 kt wind · 6 events
- Flooding in Oregon, January 16 to 18, 20115 events
- Lake-Effect Snow in New York, January 16, 20114 events
- Winter Weather in Iowa, January 16 to 17, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276163, 276166, 276167.